Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Springfield, MO

August 8, 2011Cherokee County, Kansas

NWS Springfield, MO issued this special weather statement at Aug 8, 2011, 3:26 AM CDT for Cherokee County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 3:26 AM CDT (08:26 UTC)
Expired
Aug 8, 2011, 4:00 AM CDT
In force
34 min
Issued by
NWS Springfield, MO

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 137 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WWUS83 KSGF 080826
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CDT MON AUG 8 2011

KSZ097-101-080900-
CHEROKEE KS-CRAWFORD KS-
326 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES UNTIL 400 AM CDT...

AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES WEST OF SHERMAN...OR 5 MILES NORTH OF
OSWEGO...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WEST MINERAL BY 340 AM CDT.
  CARONA BY 345 AM CDT.
  ROSELAND...SCAMMON...SKIDMORE AND STIPPVILLE BY 350 AM CDT.
  WEIR AND CHEROKEE BY 355 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3734 9508 3738 9508 3746 9462 3715 9462
      3714 9508 3733 9509
TIME...MOT...LOC 0827Z 256DEG 32KT 3725 9509

$$

GRIFFIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:52 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 8, 2:52 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT MON AUG 8 2011

.DISCUSSION...
/ISSUED 245 AM CDT MON AUG 8 2011/

SHORT TERM...(TODAY THROUGH WEDNESDAY)

ANOTHER ROUND OF THUNDERSTORMS WAS MOVING THROUGH THE FORECAST
AREA THIS MORNING. THE WEATHER PATTERN HAS DEFINITELY CHANGED
INTO A MORE ACTIVE ONE WITH A TRAIN OF DISTURBANCES RIDING DOWN
THE FLOW INTO THE OZARKS BRINGING STRONG TO SEVERE CONVECTION. ONE
VORT MAX WAS LOCATED OVER EASTERN KANSAS MOVING INTO THE OZARKS. THIS
WILL BRING THE POTENTIAL OF SEVERE CONVECTION WITH DAMAGING WINDS
EARLY THIS MORNING. THIS WILL MOVE OUT OF THE EASTERN OZARKS BY
MIDDAY TODAY WITH ANOTHER HOT AFTERNOON IN STORE. WILL LEAVE THE
HEAT HEADLINES AS BE ACROSS THE FAR SOUTHWESTERN AREAS.

A MORE PRONOUNCED VORT MAX WILL RIDE DOWN INTO THE REGION BY LATE
THIS EVENING AND OVERNIGHT TO BRING A LIKELIHOOD OF STORMS OR
POTENTIAL THUNDERSTORM COMPLEX. AGAIN THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS ALONG WITH MARGINALLY LARGE HAIL AND FREQUENT
LIGHTNING. THIS SYSTEM WILL EXIT THE AREA EARLY TUESDAY MORNING
FOLLOWED BY A TRUE COLD FRONT FOR THIS TIME OF YEAR. TEMPERATURES
WILL BE RATHER COMFORTABLE BY THE MIDDLE OF THE WEEK WITH A BREAK
IN THE STORMY WEATHER WITH HIGHS BELOW NORMAL IN THE 80S AND
OVERNIGHT LOWS IN THE 60S.

GRIFFIN

LONG TERM (THURSDAY THROUGH SUNDAY)...

THE WEATHER PATTERN WILL SHIFT AS WE HEAD INTO LATE WEEK AS THE
UPPER RIDGE DE-AMPLIFIES AND BECOMES POSITIONED TO THE SOUTH. THE
OZARKS REGION WILL REMAIN ON THE NORTHERN PERIPHERY OF THE FLAT
SUBTROPICAL RIDGE THAT WILL STRETCH ACROSS THE SOUTHERN U.S. THE
BELT OF WESTERLIES NORTH OF THE RIDGE WILL BRING A SERIES OF
DISTURBANCES ACROSS THE REGION DURING THE LATER PART OF THE WEEK
INTO THE WEEKEND. THE RESULT WILL BE UNSETTLED WEATHER AND PERIODIC
CHANCES FOR SHOWERS AND THUNDERSTORMS. THE EXACT TIMING AND
COVERAGE OF PRECIPITATION IS UNCERTAIN GIVEN THE ACTIVE PATTERN.

ANOTHER RESULT IN THE PATTERN SHIFT WILL BE NEAR TO BELOW NORMAL
TEMPERATURES FROM LATE WEEK INTO THE WEEKEND. HIGH TEMPERATURES
WILL GENERALLY BE IN THE 80S TO NEAR 90 DEGREES.

FOSTER

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION WITH SEVERE MCS HAS PUSHED SOUTHEAST
OF THE FORECAST AREA LATE THIS EVENING. ADDITIONAL CONVECTION HAS
DEVELOPED IN THE PLAINS OF NEBRASKA AND NORTH CENTRAL KANSAS AS
THE LOW LEVEL JET HAS SET UP IN THE PLAINS. WILL MONITOR TRENDS
FOR THIS CONVECTION BUT NOT EXPECTING IT TO AFFECT THE FORECAST
POINTS UNTIL EARLY MORNING. UNTIL THEN...EXPECTING VFR CONDITIONS.
MAY SEE ADDITIONAL CONVECTION REDEVELOP DURING THE LATE AFTERNOON MONDAY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ088-093-101>104.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ101.

&&
Hazardous weather outlook, Aug 8, 1:44 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 AM CDT MON AUG 8 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
144 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS WILL INCREASE ACROSS MUCH OF THE OUTLOOK AREA
OVERNIGHT...AND WILL BE MOST NUMEROUS NORTH OF HIGHWAY 60. A FEW
SEVERE STORMS WITH DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL WILL
BE POSSIBLE. IN ADDITION...THESE STORMS WILL PRODUCE VERY HEAVY
RAINFALL AND FREQUENT LIGHTNING. LOCALIZED FLOODING COULD DEVELOP
WHERE STORMS TRAIN OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ONGOING THUNDERSTORMS ARE EXPECTED FOR SOME AREAS MONDAY MORNING.
WITH DAYTIME HEATING...STRONG TO SEVERE THUNDERSTORMS MAY
REDEVELOP IN SOME AREAS WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN STORM THREATS.

HOT TEMPERATURES WILL OCCUR OVER AGAIN OVER PARTS OF SOUTHEAST
KANSAS AND FAR SOUTHWEST AND SOUTHERN MISSOURI WITH TEMPERATURES
REACHING 100 DEGREES WITH HEAT INDEX VALUES OF 100 TO
105 DEGREES.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Aug 7, 9:48 PM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     WILLOW SPRINGS          36.99N 91.97W
08/07/2011                   HOWELL             MO   EMERGENCY MNGR

            TREES DOWN ACROSS COUNTY ROAD 1990...ALSO SEVERAL REPORTS
            OF TREES ON HOMES.

&&

BOXELL
Local storm report, Aug 7, 9:49 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 PM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     MOUNTAIN VIEW           37.00N 91.70W
08/07/2011                   HOWELL             MO   EMERGENCY MNGR

            POWERLINES REPORTED DOWN. ALSO TREES DOWN ACROSS COUNTY
            ROADS 1240 AND 2930.

&&

BOXELL
Local storm report, Aug 8, 12:18 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     3 N WINONA              37.05N 91.32W
08/07/2011                   SHANNON            MO   LAW ENFORCEMENT

            *** 1 FATAL *** A MAN WAS KILLED FROM A TREE THAT FELL ON
            HIS CAR WHILE DRIVING. THIS OCCURRED ON COUNTY ROAD 440
            ONE TENTH OF A MILE WEST OF HIGHWAY 19 ABOUT 3 MILES
            NORTH OF WINONA.

&&

MGRIFFIN
Local storm report, Aug 8, 1:38 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     HAIL             5 SW GRAVOIS MILLS      38.26N 92.89W
08/08/2011  E1.00 INCH       MORGAN             MO   PUBLIC

&&

MGRIFFIN
Special weather statement, Aug 8, 2:32 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 AM CDT MON AUG 8 2011

MOZ080-081-080800-
LACLEDE MO-DALLAS MO-
232 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DALLAS AND
SOUTHWESTERN LACLEDE COUNTIES UNTIL 300 AM CDT...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF LONG LANE...OR 8 MILES
SOUTHEAST OF BUFFALO...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  PHILLIPSBURG AND CONWAY BY 255 AM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BENNETT
SPRING STATE PARK. INTERSTATE 44 BETWEEN MILE MARKERS 109 AND 117
WILL ALSO BE IMPACTED BY THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3754 9303 3768 9300 3771 9275 3749 9279
      3748 9286
TIME...MOT...LOC 0732Z 283DEG 17KT 3758 9295

GRIFFIN
Special weather statement, Aug 8, 3:26 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CDT MON AUG 8 2011

KSZ097-101-080900-
CHEROKEE KS-CRAWFORD KS-
326 AM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES UNTIL 400 AM CDT...

AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES WEST OF SHERMAN...OR 5 MILES NORTH OF
OSWEGO...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WEST MINERAL BY 340 AM CDT.
  CARONA BY 345 AM CDT.
  ROSELAND...SCAMMON...SKIDMORE AND STIPPVILLE BY 350 AM CDT.
  WEIR AND CHEROKEE BY 355 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3734 9508 3738 9508 3746 9462 3715 9462
      3714 9508 3733 9509
TIME...MOT...LOC 0827Z 256DEG 32KT 3725 9509

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:10 PM CDTSevere Thunderstorm WarningSGFTexas, Wright65 min
Aug 7, 7:44 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas61 min
Aug 7, 7:46 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas59 min
Aug 7, 8:30 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon45 min
Aug 8, 1:35 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan19 min
Aug 8, 2:32 AM CDTSpecial Weather StatementSGFDallas28 min
Aug 8, 7:04 AM CDTSpecial Weather StatementSGFCedar56 min
Aug 8, 12:09 PM CDTFlash Flood WarningSGFDallas, Polk6 hr
Aug 8, 6:27 PM CDTSpecial Weather StatementSGFTaney33 min
Aug 8, 6:46 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton29 min
Aug 8, 6:51 PM CDTSevere Thunderstorm WarningSGFBarry, Ozark, Stone, Taney40 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.